Alert archive / Arkansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 697, NWS Memphis, TN

August 12, 2011Lawrence County, Randolph County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Aug 12, 2011, 7:06 PM CDT for Lawrence County, Randolph County, Arkansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2011, 7:06 PM CDT (00:06 UTC)
Expired
Aug 12, 2011, 8:00 PM CDT
In force
54 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Lawrence County, AR, Randolph County, AR

The radar

The Memphis radar (KNQA), 161 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2011-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4083 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2011-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4083 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
1.6
Supercell composite
9.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

407 
WUUS54 KMEG 130006
SVRMEG
ARC075-121-130100-
/O.NEW.KMEG.SV.W.0697.110813T0006Z-110813T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
706 PM CDT FRI AUG 12 2011

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN EASTERN ARKANSAS...
  SOUTHERN RANDOLPH COUNTY IN EASTERN ARKANSAS...

* UNTIL 800 PM CDT

* AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES WEST OF
  RAVENDEN...OR 16 MILES NORTHWEST OF LAKE CHARLES STATE PARK...AND
  MOVING EAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BLACK
  ROCK...HOXIE...POCAHONTAS...WALNUT RIDGE AND LAKE CHARLES STATE
  PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3625 9133 3625 9126 3632 9127 3633 9128
      3637 9128 3639 9131 3640 9131 3638 9086
      3593 9100 3608 9136 3623 9136
TIME...MOT...LOC 0006Z 289DEG 24KT 3621 9135

$$
1 follow-up statement
705 
WWUS54 KMEG 130023
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
723 PM CDT FRI AUG 12 2011

ARC075-121-130100-
/O.CON.KMEG.SV.W.0697.000000T0000Z-110813T0100Z/
LAWRENCE AR-RANDOLPH AR-
723 PM CDT FRI AUG 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHERN RANDOLPH AND LAWRENCE COUNTIES...

AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
WEST OF ATTICA...OR 9 MILES NORTHWEST OF POCAHONTAS...MOVING EAST AT
20 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BLACK ROCK...
HOXIE...POCAHONTAS...POWHATAN...SMITHVILLE...WALNUT RIDGE...INGRAM...
STOKES...BROCKETT...ENGELERG...BIRDELL...SHARUM...LESTERVILLE AND
ELNORA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3625 9133 3625 9126 3632 9127 3633 9128
      3637 9128 3639 9131 3640 9131 3638 9086
      3593 9100 3608 9136 3623 9136
TIME...MOT...LOC 0021Z 266DEG 17KT 3633 9109

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 6:34 PM CDT, 32 minutes earlier.

Area forecast discussion, Aug 12, 6:34 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
634 PM CDT FRI AUG 12 2011

.UPDATE...
UPDATED FOR AVIATION.

&&

.PREV DISCUSSION... /ISSUED 340 PM CDT FRI AUG 12 2011/

DISCUSSION...WATER VAPOR SATELLITE/UPPER AIR PROFILER TRENDS THIS
AFTERNOON PLACE A MID LEVEL SHORTWAVE TROUGH OVER EASTERN
KANSAS/WESTERN MISSOURI THIS AFTERNOON. THIS HAS RESULTED IN THE
DEVELOPMENT OF TWO CONVECTIVE CLUSTERS...ONE ACROSS CENTRAL
MISSOURI/LAKE OF THE OZARKS AND ANOTHER ACROSS SOUTHEAST KANSAS
AND NORTHEAST OKLAHOMA. MEANWHILE...A QUASI- STATIONARY BOUNDARY
IS SITUATED FROM SOUTHERN MISSISSIPPI BACK THROUGH SOUTHWEST
ARKANSAS AND EASTERN OKLAHOMA. CONVECTIVE CHANCES ALONG WITH THE
POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS TONIGHT AND SATURDAY
ARE THE MAIN CONCERNS IN THIS AFTERNOON/S FORECAST PACKAGE.

SHORT TERM MODEL TRENDS ALONG WITH REGIONAL WSR-88D RADAR TRENDS
SUGGEST THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS WILL INCREASE
ACROSS THE MID SOUTH AS THE QUASI-STATIONARY BOUNDARY BEGINS TO
MOVE NORTH AS A WARM FRONT ACROSS THE LOWER MISSISSIPPI TONIGHT.
AT THIS TIME...THINK BEST TIMING FOR UPSTREAM ACTIVITY TO
PROPAGATE EAST SOUTHEAST INTO THE FORECAST AREA WILL BE
PREDOMINATELY AFTER SUNSET WITH THE BEST PROBABILITIES ESPECIALLY
LATER TONIGHT. LATEST MESOANALYSIS INDICATES MODERATELY STEEP
700-500 MB LAYER MID LEVEL LAPSE RATES AROUND 6.5 C/KM...SURFACE
BASED CAPE VALUES BETWEEN 3000-4000 J/KG ALONG AND WEST OF THE
MISSISSIPPI RIVER AND ACROSS NORTH MISSISSIPPI...LI/S BETWEEN -4
TO -6...AND 0-6 KM BULK SHEAR VALUES AT OR BELOW 20 KTS. SURFACE
BASED INSTABILITY IS EXPECTED TO DIMINISH GREATLY WITH THE LOSS OF
DAYTIME HEATING. HOWEVER...THE POTENTIAL FOR A STRONG TO PERHAPS
SEVERE THUNDERSTORM OR TWO IS STILL POSSIBLE TONIGHT ACROSS AREAS
MAINLY WEST OF THE MISSISSIPPI RIVER WITH DAMAGING WINDS AS THE
PREDOMINANT SEVERE WEATHER THREAT.

A TRAILING COLD FRONT IS EXPECTED TO PUSH THROUGH THE MID SOUTH
SATURDAY...WITH SHOWERS AND THUNDERSTORMS EXPECTED ACROSS THE
ENTIRE MID SOUTH. BETTER 0-6 KM BULK SHEAR VALUES BETWEEN 25-35
KTS WILL SUPPORT MORE ORGANIZED CONVECTION. SUFFICIENT INSTABILITY
COMBINED WITH AVAILABLE SHEAR MAY RESULT A FEW OF THE
THUNDERSTORMS BECOMING SEVERE ACROSS THE MID SOUTH WITH DAMAGING
WINDS AS THE PREDOMINANT SEVERE WEATHER THREAT.

SHOWERS AND THUNDERSTORMS WILL GRADUALLY TAPER OFF SATURDAY NIGHT
INTO SUNDAY AS HIGH PRESSURE BUILDS BACK INTO THE MID SOUTH
THROUGH EARLY NEXT WEEK. 12Z GFS/ECMWF LONG RANGE MODELS INDICATE
THE FRONT WILL GRADUALLY MOVE NORTH BACK INTO PORTIONS OF THE MID
SOUTH ALLOWING FOR THE POTENTIAL FOR MCS DEVELOPMENT TO WORK BACK
INTO THE MID SOUTH FOR NEXT TUESDAY AND BEYOND. HOWEVER...RUN TO
RUN CONTINUITY IS LESS THAN DESIRED AND DECIDED TO KEEP A DRY
FORECAST UNTIL MODELS RESOLVE THE SYNOPTIC PATTERN BETTER IN
SUBSEQUENT RUNS.

CJC

.AVIATION...
00Z TAFS

MAIN FORECAST CONCERN IS BROKEN LINE OF TSRA EXTENDING FROM
WESTERN KY... SOUTHWESTWARD INTO EASTERN OK. THE LINEAR CLUSTER
OVER SOUTHEAST MO HAD DEVELOPED A COLD POOL... WHICH WILL HELP ITS
SOUTHEASTWARD PROPAGATION OVER THE NEXT SEVERAL HOURS. 12Z MODELS
MODELS HAD NOT HANDLED THIS AFTERNOON/S CONVECTIVE TRENDS
PARTICULARLY WELL... BUT THE 18Z NAM APPEARED TO BE MORE ON TRACK.

ORIGINAL THOUGHT WAS THE CONVECTIVE LINE WOULD SPLIT... ONE
SEGMENT HEADED TO THE SOUTHWEST AR... THE OTHER INTO NORTH CENTRAL
TN. HOWEVER... KSGF RADAR WAS SHOWING A MIDLEVEL CIRCULATION OVER
NORTH CENTRAL AR. THIS FEATURE WILL INCREASE THE PROBABILITY OF A
BROKEN LINE VS SCATTERED... AND WILL INCREASE THE CHANCES OF TSRA
AFFECTING THE MEM VICINITY AFTER 02Z. GIVEN THE HIGH CONFIDENCE
OF MEDIUM COVERAGE IN THE CCFP BETWEEN 03Z AND 05Z... HAVE PLACED
A TEMPO IN THE MEM TAF. THIS MARKS A RATHER LARGE DEPARTURE FROM
THE 21Z TAF. WILL CONTINUE TO MONITOR THE SITUATION VERY CLOSELY
LEADING UP TO THE LATE EVENING MEM ARRIVAL PUSH.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  75  91  73  90 /  30  50  30  10
MKL  70  89  69  87 /  20  50  30  10
JBR  72  88  69  87 /  80  60  30  10
TUP  71  92  72  91 /  10  50  40  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 12, 3:40 PM CDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
340 PM CDT FRI AUG 12 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-131045-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
340 PM CDT FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE TONIGHT ACROSS
AREAS MAINLY WEST OF THE MISSISSIPPI RIVER AS AN UPPER LEVEL
DISTURBANCE MOVES ACROSS THE REGION. DAMAGING WINDS ARE THE
PREDOMINANT THREAT FOR ANY THUNDERSTORMS THAT BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE MID
SOUTH SATURDAY INTO SATURDAY EVENING AS A COLD FRONT MOVES ACROSS
THE REGION. THE PREDOMINANT THREAT WILL BE DAMAGING WINDS WITH ANY
THUNDERSTORM THAT BECOME SEVERE. STORMS MAY ALSO PRODUCE LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT THROUGH SATURDAY
EVENING.

In the hours before

Special weather statement, Aug 12, 6:44 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
644 PM CDT FRI AUG 12 2011

ARZ008-009-130030-
CLAY AR-RANDOLPH AR-
644 PM CDT FRI AUG 12 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 730 PM CDT FOR...

  NORTHWESTERN CLAY COUNTY IN EASTERN ARKANSAS...
  RANDOLPH COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING DIME TO PENNY SIZE HAIL AND WINDS UP
TO 55 MPH WAS LOCATED 4 MILES WEST OF DALTON AT 644 PM CDT...MOVING
SOUTHEAST AT 30 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CLAY AND RANDOLPH COUNTIES...INCLUDING LOCATIONS NEAR
POCAHONTAS...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3651 9131 3650 9065 3615 9090 3615 9093
      3630 9127 3637 9128 3639 9132 3641 9132
      3642 9134 3644 9137
TIME...MOT...LOC 2344Z 306DEG 24KT 3642 9118

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:16 PM CDTSpecial Weather StatementMEGClay44 min
Aug 12, 7:41 PM CDTSpecial Weather StatementMEGGreene49 min
Aug 12, 8:02 PM CDTSpecial Weather StatementMEGCraighead, Mississippi43 min
Aug 12, 8:11 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Lawrence49 min
Aug 12, 8:52 PM CDTSpecial Weather StatementMEGCrittenden, Cross, Poinsett53 min
Aug 12, 9:07 PM CDTSpecial Weather StatementMEGMississippi38 min
Aug 12, 9:43 PM CDTSpecial Weather StatementMEGCrittenden, Cross, Lee, St. Francis47 min
Aug 13, 5:10 PM CDTSpecial Weather StatementMEGClay35 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.